[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1997

Diaminopyrimidines and Severe Cutaneous Adverse Reactions

Author Affiliations

US Food and Drug Administration 5600 Fishers Ln Rockville, MD 20857

Arch Dermatol. 1997;133(9):1173. doi:10.1001/archderm.1997.03890450125023
Abstract

The occurrence of cutaneous adverse reactions with the use of lamotrigine (Lamictal, Glaxo-Wellcome Inc, Research Triangle Park, NC) should prompt a reevaluation of rashes seen with the use of drugs of similar structure, specifically diaminopyrimidines.

Trimethoprim and pyrimethamine both contain diaminopyrimidine ring structures. Lamotrigine has a triazine ring structure but is strikingly similar in other respects (Figure).

Lamotrigine is currently marketed as an anticonvulsant in the United States and in more than 67 countries worldwide. During premarketing clinical trials of lamotrigine in 3400 subjects, one case of Stevens-Johnson syndrome and one case of toxic epidermal necrolysis were reported.1 This incidence rate of 2 per 3400 individuals exposed is comparable to (if not greater than) the risks of severe cutaneous adverse reactions reported for the combination products trimethoprim-sulfamethoxazole (1-3 per 100 000 exposed) and pyrimethamine-sulfadoxine (10-20 per 100 000 exposed).2,3 Pyrimethamine-sulfadoxine is marketed in the United States (Fansidar, Roche

First Page Preview View Large
First page PDF preview
First page PDF preview
×